advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Egypt:

Three weeks ago, my 11 year old son had a random blood sugar of 225 mg/dl [12.5 mmol/L]. Then, he had a fasting blood test and was 143 mg/dl [7.9 mmol/L]. Two hours later, he was 355 mg/dl [19.7 mmol/L]. Based on this, his doctor had suggested that he has type 1 diabetes and started giving him insulin shots and a meal plan. We are now reducing doses because he is having very low readings after meals (down to 28 mg/dl [1.6 mmol/L] after lunch one day). He usually has low blood sugars several times a day even though his dosages are not high (six units of NovoRapid in the morning, four at lunch and two at dinner), plus eight units of Lantus at night. Is it possible that there is another reason for that high blood sugar? Are there tests that we must do to be sure?

Answer:

I also think your son has diabetes mellitus. I think the lowered insulin requirements simply reflects the "diabetes honeymoon." Please see other questions on this web site regarding the diabetes Honeymoon.

While insulin requirements may go down substantially during the diabetes honeymoon, the child will usually require "some" additional insulin. Please do not stop insulin. Please make no insulin changes without the input from your child's diabetes team.

To try to better assure you that this is "plain, common" type 1 diabetes mellitus, your child's doctor may wish to consider measuring the common pancreatic antibodies that are typically (but not always) present in type 1 diabetes. I do not know how available such tests may be to you.

Given what you have relayed, I think it is unlikely that your son has "other" reasons for high glucose other than diabetes mellitus. If there were periodic glucose and ketones in the urine, that would almost be absolute proof.

It sounds as if you have some impaired confidence or maybe distrust, in what you've been told about your son's condition. Please talk with his diabetes team and, if necessary, request a referral to another pediatric endocrinologist for a second opinion.

DS

DTQ-20061208044100
Original posting 21 Dec 2006
Posted to Diagnosis and Symptoms and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.